Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 46, NWS Salt Lake City, UT

August 16, 2008Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2008, 4:17 PM MDT for Washington County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2008, 4:17 PM MDT (22:17 UTC)
Expired
Aug 16, 2008, 4:45 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Washington County, UT

The radar

The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 162217
SVRSLC
UTC053-162245-
/O.NEW.KSLC.SV.W.0046.080816T2217Z-080816T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
417 PM MDT SAT AUG 16 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WASHINGTON COUNTY IN UTAH

* UNTIL 445 PM MDT/345 PM PDT/

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF GOLDSTRIKE
  TO MOTOQUA...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
  BEAVER DAM TO 14 MILES SOUTH OF BEAVER DAM...AND MOVING EAST AT 11
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GOLDSTRIKE BY 440 PM MDT...
  7 MILES WEST OF GUNLOCK BY 445 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3753 11368 3713 11374 3719 11404 3737 11404
      3752 11402
TIME...MOT...LOC 2217Z 274DEG 10KT 3746 11394 3731 11399

$$

LC
2 follow-up statements
000 
WWUS55 KSLC 162236
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
432 PM MDT SAT AUG 16 2008

UTC053-162245-
/O.CON.KSLC.SV.W.0046.000000T0000Z-080816T2245Z/
WASHINGTON UT-
432 PM MDT SAT AUG 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT 
FOR WESTERN WASHINGTON COUNTY...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM GOLDSTRIKE TO 5 MILES SOUTH 
OF MOTOQUA...MOVING SOUTHEAST AT 11 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GOLDSTRIKE BY 440 PM MDT...
  7 MILES WEST OF GUNLOCK BY 445 PM MDT...

LAT...LON 3753 11368 3713 11374 3719 11404 3737 11404
      3752 11402
TIME...MOT...LOC 2232Z 274DEG 10KT 3746 11389 3731 11394

$$

LC
000 
WWUS55 KSLC 162244
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT SAT AUG 16 2008

UTC053-162253-
/O.EXP.KSLC.SV.W.0046.000000T0000Z-080816T2245Z/
WASHINGTON UT-
443 PM MDT SAT AUG 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WASHINGTON COUNTY 
EXPIRES AT 445 PM MDT...

THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3753 11368 3713 11374 3719 11404 3737 11404
      3752 11402
TIME...MOT...LOC 2243Z 274DEG 10KT 3746 11385 3731 11390

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:34 AM MDT, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 16, 10:34 AM MDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1034 AM MDT SAT AUG 16 2008

.SYNOPSIS...A COOL UPPER LOW OVER NORTHWEST COLORADO TODAY WILL MOVE
SLOWLY EAST TONIGHT AND SUNDAY. HIGH PRESSURE BUILDING OVER THE AREA
WILL BRING A WARMING TREND SUNDAY INTO NEXT WEEK.

&&

.DISCUSSION...LOW LEVEL MOISTURE CONVERGENCE INTO THE SURFACE TROF
ACROSS SRN UT PLUS SOME WEAK JET SUPPORT PRODUCED CONVECTION ACROSS
THE SOUTH OVERNIGHT. THE UPPER SUPPORT IS IS PULLING AWAY AND THE
SURFACE TROF IS WEAKENING BUT ENOUGH MOISTURE WILL LINGER FOR
ISOLATED TERRAIN BASED CONVECTION THIS AFTERNOON INTO THIS EVENING
OVER THE FAR SOUTH.

THE SURFACE GRADIENT ACROSS THE NORTH HAS ALSO WEAKENED AND THE
CANYON WINDS HAVE DECREASED. THERE WILL CONTINUE TO BE WEAK SUPPORT
FOR EAST WINDS ACROSS NORTHERN UT INTO SUN SO EXPECT ENHANCED
DRAINAGE WINDS OUT OF THE CANYONS AGAIN TONIGHT BUT NOT AS STRONG AS
LAST NIGHT.

THE UPSTREAM RIDGE MOVES OVER THE AREA SUN AND THE AIRMASS WARMS.
MOISTURE INCREASES A LITTLE MON AS THE RIDGE SHIFTS EAST BUT
PROBABLY ONLY ENOUGH FOR HIGH BASED CONVECTION. SOUTHWEST WINDS
INCREASE TOWARDS MID WEEK AS A FAIRLY DEEP TROF IN THE GULF OF
ALASKA STARTS TO MOVE INTO THE PACNW STATES. THIS ALSO DRIES THE
AREA OUT. THE TROF RIDES THRU THE NRN ROCKIES WED/THU AND PUSHES A
COLD FRONT INTO NRN UT.

CURRENT PACKAGE IN GOOD SHAPE AND NO UPDATES PLANNED.

&&

.AVIATION...WINDS AT THE SLC TERMINAL SHOULD BE PREDOMINANTLY FROM
THE WEST TO NORTHWEST THROUGH THE REST OF THE DAY TODAY...BUT THERE
IS A 10 PERCENT CHANCE OF PERIODS OF MORE EASTERLY WINDS THROUGH
19Z. EXPECT TYPICAL SOUTHEAST DRAINAGE WINDS TONIGHT AFTER 03-04Z.
OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 6 AM SATURDAY FOR UTZ001-UTZ002.

WY...NONE.

&&

WILENSKY/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:46 PM MDTWind AdvisorySLC9 hr
Aug 16, 3:23 PM MDTAreal Flood AdvisorySLCKane3 hr
Aug 16, 3:49 PM MDTFlash Flood WarningSLCKane3 hr
Aug 16, 4:57 PM MDTSevere Thunderstorm WarningSLCWashington48 min

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.